Papers

Drug Points: Iritis after treatment with streptokinase

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6947.97b (Published 09 July 1994) Cite this as: BMJ 1994;309:97
  1. M Y Gray,
  2. J H Lazarus
  1. (Llandough Hospital NHS Trust, Penarth,.

    South Glamorgan CF64 2XX) write: Several allergic reactions have been described in association with streptokinase. Immediate reactions include bronchospasm, urticaria, and anaphylaxis.1 Delayed reactions include vasculitis and an illness like serum sickness.2 3 Kinshuk suggested that iritis may be associated with streptokinase treatment.4 We report a case of severe bilateral iritis after intravenous streptokinase for a suspected myocardial infarction.

    A 69 year old woman was admitted with central chest pain; her electrocardiogram showed left bundle branch block, and acute myocardial infarction was provisionally diagnosed. She was given streptokinase (1.5 million units) together with hydrocortisone, diamorphine, metoclopramide, frusemide, aspirin, and heparin. Her electrocardiogram remained unchanged and serum cardiac enzyme concentrations remained normal. Twenty four hours after streptokinase treatment she reported pain and blurred vision in her left eye. She had decreased visual acuity and a hypopyon in this eye. Severe iritis was diagnosed and treatment with steroid and atropine eye drops started. Forty eight hours later she had similar symptoms in her right eye. An ophthalmologist confirmed the presence of acute iritis in the right eye and started the same treatment. After one month all treatment for iritis was stopped except for prednisolone acetate drops to the left eye.

    Three other cases of uveitis associated with streptokinase treatment have been reported to the Committee on Safety of Medicines (personal communication, 1993). Speculation that iritis may be linked to myocardial infarction itself seems unlikely since our patient had not suffered an infarction.4 This phenomenon could be a delayed allergic reaction to streptokinase, and we would advise urgent referral to an ophthalmologist.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    View Abstract